Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 1, 2017, 6:48 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 6:48 PM MST (01:48 UTC)
- Expired
- Aug 1, 2017, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WGUS55 KPSR 020148
FFWPSR
AZC013-020445-
/O.NEW.KPSR.FF.W.0023.170802T0148Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
648 PM MST TUE AUG 1 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 945 PM MST
* At 646 PM MST, Doppler radar and automated rain gauges indicated
very heavy rain in the past 1 to 2 hours over far southern Yavapai
County and far northwest Maricopa County. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Wickenburg, especially Sols Wash, and Aguila including Centennial
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
3401 11321 3400 11273
$$
AJ4 follow-up statements
828
WGUS75 KPSR 020218
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
718 PM MST TUE AUG 1 2017
AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
718 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...
At 714 PM MST, a stream gauge along Martinez Creek north of
Wickenburg showed a sudden rise associated with flash flooding.
Water will continue to rise in the creek and flow into Wickenburg.
Sudden rises can also be expected along Sols Wash as well as
Centennial Wash near Aguila and Forepaugh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
3401 11321 3400 11273
$$
AJ242
WGUS75 KPSR 020309
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
809 PM MST TUE AUG 1 2017
AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
809 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...
At 805 PM MST, a stream gauge along Martinez Creek north of
Wickenburg showed a flood wave move through the channel as it heads
toward Wickenburg. Anticipate Sols Wash and Centennial Wash to also
have significant flows in them as they enter Maricopa County in the
next 1 to 3 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
3401 11321 3400 11273
$$
AJ683
WGUS75 KPSR 020425
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
925 PM MST TUE AUG 1 2017
AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
925 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...
At 922 PM MST, gauge reports indicated that water was flowing
through the Hassayampa River in Wickenburg and just deep enough to
be dangerous to try pass through on an unbridged crossing.
Anticipate some flow for the Centennial near Aguila as well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
3401 11321 3400 11273
$$
AJ873
WGUS75 KPSR 020444
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
944 PM MST TUE AUG 1 2017
AZC013-020453-
/O.EXP.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
944 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 945 PM
MST...
Flood waters are receding and are no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
3401 11321 3400 11273
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:54 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 1, 2:54 PM MST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 254 PM MST Tue Aug 1 2017 .SYNOPSIS... High moisture levels remain over much of southern Arizona and will likely persist through much of the workweek. This will keep above average storm chances going across the region. The best chances for rainfall appear to be from this afternoon into early Thursday, as a weak weather disturbance pushes additional moisture into the region. Some reduction in monsoon convective activity is possible during the upcoming weekend and into early next week as westerly winds aloft attempt to push drier air into the region. && .DISCUSSION... Morning sounding at Phoenix registered a PWAT of 1.75 inches, which equates to roughly the 90th percentile. Meanwhile, latest water vapor imagery shows an inverted trough off the San Diego coast and an anticyclone further east across Texas. This is resulting in a widespread area of weak divergence aloft as well as persistent debris clouds across the lower deserts. Latest ACARS soundings also show a cap in the mid-levels, which is limiting instability from Phoenix westward. However, latest satellite imagery indicates that convection has initiated across the Mogollon Rim and with a 10-15 kt easterly steering flow around the 700 mb ridge to the north, some activity is expected to propagate into the lower deserts late this afternoon and this evening. Suite of CAMs did not initialize well this morning, though the general consensus suggests the highest coverage of storms will be across Gila County and northern Maricopa County. Although the most likely hazard will be localized flash flooding, strong downburst winds can also not entirely be ruled out. Latest SSEO also hints at some potential for activity to continue past midnight, particularly across western Arizona and even into southeastern California. && .PREVIOUS DISCUSSION... Wednesday through early Thursday... More storms are likely again on Wednesday afternoon/evening, with the main focus of activity likely being further to the west, over SW AZ and SE CA, with a worked-over boundary layer and considerable debris cloudiness perhaps holding down activity somewhat over south-central AZ. Late Thursday Through Friday... Some reduction in convective activity looks likely during this period, as a transition to westerly winds aloft behind the afomentioned inverted trof begin to slowly dry out the mid-levels of the atmosphere. The best chances for strong storms/locally heavy rainfall will likely shift eastward into southern Gila County, with a few storms perhaps back-building into the lower deserts of South- Central AZ. Less cloudiness and a somewhat drier airmass will likely allow temperatures to recover to near-normal values. Saturday through next Monday... Consensus (at least in the last 2 GFS model runs) is beginning to build that a more significant drying trend is possible during this period as the very strong ridging aloft that is now in place along the west coast breaks down and is replaced by weak trofing, that attempts to move inland into the Desert Southwest. Much drier air (PWATS aob 1.00 inch) is then pushed into the regions from the west, giving our 1st significant break in the monsoon. However, the EURO is still showing a wetter solution. At this point, have decided to just lower POPS just a bit during this period, pending better model consensus. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Mid and high cloud deck will likely persist through the morning and possibly into early afternoon resulting in a weak upslope westerly effect this afternoon. We are anticipating a more active thunderstorm day today first affecting higher terrain locations this afternoon and then sweeping into the lower deserts early this evening. Have high confidence there will be thunderstorm activity and storm outflows in the Phoenix area between 00-06Z, but only medium confidence on timing. VCTS seems reasonable for now until we are more confident on timing of activity coming into the Phoenix metro. May also have showers linger around the area past midnight, but impacts should be minimal. Southeast California/Southwest Arizona including KIPL and KBLH: SCT mid and high clouds are expected into this evening likely becoming BKN as thunderstorm activity increases across Arizona. May have isolated showers and thunderstorms near the area after 03Z this evening, but confidence remains too low to include in TAFs. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: A moist monsoon flow will likely persist with thunderstorm activity will hang around each day with the greatest chances over the higher terrain north and east of Phoenix. Minimum relative humidities will stay above 20 percent for the lower deserts and above 30-40 percent for the higher terrain of Gila County, but a drying trend seems possible starting sometime this weekend into early next week. High temperatures will remain near or slightly below normals through the period. Winds will otherwise be light outside of any thunderstorm related winds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Hirsch PREVIOUS DISCUSSION...Percha AVIATION...Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 1, 3:45 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST TUE AUG 1 2017
AZZ541-542-544>547-549-012330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
345 PM MST TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...
At 341 PM MST, meteorologists were tracking a strong thunderstorm
near Cave Creek, or near New River, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm along
with brief but very heavy rain.
Locations impacted include...
north Phoenix, north Scottsdale, Fountain Hills, Cave Creek,
Carefree, New River, Anthem and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should be prepared for suddenly changing conditions.
Boaters on Lake Pleasant should seek safe harbor immediately.
&&
LAT...LON 3401 11179 3356 11159 3364 11208 3389 11227
3391 11224 3395 11224 3397 11219 3401 11218
3402 11216 3404 11216
TIME...MOT...LOC 2241Z 075DEG 18KT 3389 11202
AJSpecial weather statement, Aug 1, 3:55 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE AUG 1 2017
AZZ547-549-552-555>558-562-563-012330-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
355 PM MST TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...
At 350 PM MST, meteorologists were tracking strong thunderstorms
over portions of southern Gila and northern Pinal Counties moving
west at 15 mph.
Winds in excess of 40 mph will be possible with this storm. along
with brief but very heavy rain.
Locations impacted include...
Roosevelt Lake, Apache Lake, Canyon Lake, Saguaro Lake, Superior,
Apache Junction, and Florence Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near one of the Salt River lakes, get to safe harbor
immediately and avoid lightning by getting inside of a vehicle.
&&
LAT...LON 3335 11098 3316 11107 3305 11123 3350 11165
3380 11115 3376 11099 3364 11092 3368 11084
3366 11078 3370 11074 3364 11055
TIME...MOT...LOC 2250Z 076DEG 14KT 3349 11112
AJSpecial weather statement, Aug 1, 4:27 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST TUE AUG 1 2017
AZZ547>549-551-553-555-558-020015-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
427 PM MST TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...
At 424 PM MST, meteorologists were tracking strong thunderstorms
along to near Florence. Movement was west at 15 mph.
Winds of 40 t0 50 mph will be possible with these storms along with
brief heavy rain.
Locations impacted include...
Apache Junction, Gold Canyon, Highway 60, east Mesa, Queen Creek,
San Tan Valley, and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible, especially over Pinal
County. If you encounter blowing dust while driving, pull over as
far off the roadway as possible and park. Turn off your headlights
and keep your foot off the brake.
&&
LAT...LON 3351 11142 3331 11141 3308 11119 3299 11130
3292 11154 3322 11179 3348 11181
TIME...MOT...LOC 2324Z 073DEG 11KT 3342 11150 3330 11149 3308 11129
AJSpecial weather statement, Aug 1, 5:20 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST TUE AUG 1 2017
AZZ534-537-020100-
Aguila Valley AZ-Northwest Valley AZ-
520 PM MST TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...
At 519 PM MST, meterologists were tracking a strong thunderstorm
7 miles north of Morristown, or 8 miles east of Wickenburg, moving
west at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wickenburg, Circle City, Morristown, Highway 60 and the Carefree
Highway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 11269 3394 11251 3380 11247 3378 11281
3400 11292 3400 11273
TIME...MOT...LOC 0019Z 077DEG 16KT 3395 11261
AJSpecial weather statement, Aug 1, 6:20 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST TUE AUG 1 2017
AZZ533-534-538-020200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
620 PM MST TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...
At 618 PM MST, Doppler radar was tracking a strong thunderstorm
between Wickenburg and Aguila moving southwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm along with
very heavy rain.
Locations impacted include...
Gladden, Aguila, and Highway 60 west of Wickenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 11301 3392 11271 3362 11276 3366 11322
3400 11348
TIME...MOT...LOC 0118Z 049DEG 19KT 3392 11311
AJLocal storm report, Aug 1, 6:39 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM DUST STORM AGUILA 33.94N 113.18W
08/01/2017 MARICOPA AZ TRAINED SPOTTER
VSBY 0.5 MI. IN DUST FOLLOWED BY 200 FT.
VSBY IN HEAVY RAIN ON HWY. 60 AUILA.
&&
JS/BLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:05 PM MST | Blowing Dust Advisory | PSR | La Paz, Maricopa, Pinal | 3 hr |
| Aug 1, 5:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 1, 5:26 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 1, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 1, 6:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 1, 6:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 1, 7:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 1, 8:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 2, 2:39 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 2, 4:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 2, 4:42 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.